3 Fat Chicks on a Diet Weight Loss Community  

Go Back   3 Fat Chicks on a Diet Weight Loss Community > Support Forum > Depression and Weight Issues

Depression and Weight Issues Have you been diagnosed with depression, are possibly on depression medication, and find it affects your weight loss efforts? Post here for support!

Reply
 
Thread Tools
Old 03-10-2010, 08:50 PM   #1
Senior Member
 
vixxi's Avatar
 
Join Date: Mar 2009
Location: Canada
Posts: 256

S/C/G: 211/178/150 LW:161

Height: 5'6

Unhappy Prozac and Weight Gain, should I stop taking it?

I went to my doctor about a month and a half ago, and I had gained just over 30lbs since I first started on Prozac. I really like how I feel on the medication but my doctor said its common to gain 30, 40, 50lbs on this med! I had just lost 42lbs and was maintaining before I started the damn med! Which of course drives me bonkers that I gained 30 back! The thing is, I don't feel good 30lbs heavier (obviously!) and its really putting a damper on my self esteem and general well being. Doc says I need to eat right and exercise but.....this med just makes meat stick to my bones! She said eating right and exercise should do the trick, or my other option is to go off the meds. So, skinny and crazy or fat and happy? What should I do? Can anyone give any advice or has anyone been through this before? HELP!!
__________________
.

One for every 5lbs!!

vixxi is offline   Reply With Quote
Old 03-10-2010, 09:02 PM   #2
On my way
 
mescelestus's Avatar
 
Join Date: Jun 2008
Location: Brooklyn N.Y.
Posts: 510

S/C/G: 262/210/159

Height: 5'2"

Default

The question is...CAN you be happy being fat? If the answer is no, you are going to be miserable either way, and you have to find another solution. Most mood medicines have a negative effect on weight....I know that it is a tough choice. May I ask what you feel like when not on meds?
__________________

Remaining Mini-Goals: 199: [] 189:[] 179: []
169: [] 162: (100lbs lost) [] 159: (going to see surgeon/reevaluation) []

Last edited by mescelestus; 03-10-2010 at 09:03 PM.
mescelestus is offline   Reply With Quote
Old 03-10-2010, 09:32 PM   #3
Not so starving student
 
rosekeet's Avatar
 
Join Date: Jun 2009
Location: Orange County, CA
Posts: 192

S/C/G: 152.3/ticker/130

Height: 5'4"

Default

I had this same problem. I talked to my doctor about it and she switched me to a different medication that doesn't have weight gain as a side-effect. If your doctor doesn't want to consider switching your meds, maybe talk to another doctor. There are lots of SSRIs out there (which is what prozac is).
__________________

"A man said to the universe, 'Sir, I exist!' 'However,' replied the universe, 'that fact has not created in me a sense of obligation.' "--Stephen Crane

Goal 1: 5% 145 lbs
Goal 2: 10% 138lbs
Final Goal: 130lbs
rosekeet is offline   Reply With Quote
Old 03-11-2010, 04:01 PM   #4
Moderator & Happy Chick
 
Leenie's Avatar
 
Join Date: Jun 2001
Location: Northern New Jersey
Posts: 12,120

Height: 5' 10"

Default

IMHO, you need to talk to your doctor because nobody knows you here like he/she does. If you feel your getting no where with your doctor then please seek another one.

Leenie
__________________
~ WORRY LOOKS AROUND, SORRY LOOKS BACK, FAITH LOOKS UP ~

Courage doesn't always roar.
Sometimes courage is the quiet voice at the end of the day saying,
"I will try again tomorrow."
.
Leenie is offline   Reply With Quote
Old 06-23-2010, 02:56 PM   #5
Member
 
bright83's Avatar
 
Join Date: Jun 2010
Location: Virginia
Posts: 65

S/C/G: 271/241/140

Height: 5'3

Default

Well personally prozac has worked extremely well for me and I have actually lost weight. However, this is the first drug in a list of many that has made any real difference. So, as frustrating as it is (and who needs frustration when they are already depressed?!) I would suggest you find a doctor that is willing to experiment with you. My doctor put me on a med combination I would never have thought would work and yet it did. Please keep trying...it will all be worth it when you find something that really works and that lightbulb goes on in ur head!
bright83 is offline   Reply With Quote
Old 07-07-2010, 01:57 AM   #6
small goals
 
gonnadoitthistime's Avatar
 
Join Date: Jun 2010
Location: KY
Posts: 217

S/C/G: 241/171/150

Height: 5'6"

Default

It doesn't sound like much help if the doctor says eating right and exercising should take care of it. Some of these drugs prevent weight lose for some. Don't go off it all at once though. Try what the Dr says, but don't get discouraged.
gonnadoitthistime is offline   Reply With Quote
Old 07-07-2010, 09:40 AM   #7
Senior Member
 
tymaboy's Avatar
 
Join Date: Jun 2010
Location: Willow Spring, NC
Posts: 383

S/C/G: 180/178/150

Height: 5'2

Default

I have learned that those drugs work differently on everyone & even on yourself at different stages of your life. I had been on Prozac a couple times. 1st time I gained & made me feel like a zombie, people noticed a difference. 2nd time I lost & I did not feel like a zombie but still did not feel like I thought I should. I think I was on different doses which probably had something to do with it as well.
tymaboy is offline   Reply With Quote
Old 07-10-2010, 03:53 AM   #8
Member
 
Join Date: May 2009
Location: kent
Posts: 50

Height: 5' 7''

Default

ive been on prozac twice and noticed i was different both times, I dont take anything now and find im happier, if you think you can cope with out them then go for it, but talk to your doctor
__________________
Stripes is offline   Reply With Quote
Old 07-11-2010, 11:43 AM   #9
Member
 
smj1987's Avatar
 
Join Date: Jun 2010
Location: Ridgeland, South Carolina
Posts: 42

S/C/G: 238/ticker/140

Height: 5'7

Default

I'm on prozac as well and it hasn't effected me either way. I just kinda stayed the same weight but the doctor who originally prescribed this said it didn't cause weight gain. Two doctors saying different things? Hmm lol oh well
smj1987 is offline   Reply With Quote
Old 07-11-2010, 11:47 AM   #10
Member
 
LLH2010's Avatar
 
Join Date: Jul 2010
Posts: 50

S/C/G: 132/131/118

Height: 5'2"

Default

I was on Paxil a few years ago and my weight shot up so fast it was crazy! So I feel your pain. I could not lose that weight until I stopped taking that medication. I am not a doctor (just a nursing student) but I would suggest asking about Lexapro and Wellbutrin, they both are excellent anti-depressants and don't commonly cause weight gain. Wellbutrin does lower your seizure threshold though which can cause big problems. Do not stop taking the Prozac without speaking to your doctor though, many times antidepressants need to be tapered! Good luck and I hope you can find a medication that meets your needs.
LLH2010 is offline   Reply With Quote
Old 07-11-2010, 04:44 PM   #11
Junior Member
 
Join Date: Jul 2010
Posts: 4

S/C/G: 180/175/145

Height: 5'2"

Default

As far as SSRI's go, Prozac is one of the more "weight neutral" ones -- other drugs in the same family *do* tend to cause considerable weight gain, but Prozac is one of the "least bad" in that regard. It's not impossible that it's the Prozac that made you gain that weight, but it's not a sure thing either.

A year ago, I was in a similar situation, and I did decide to stop taking Prozac. My anxiety came back as bad as ever, and I didn't lose any weight. Now I'm back on Prozac, and on a diet, and I am finally losing weight.

Your mileage may vary, but don't be too quick to blame the Prozac -- it could just as easily be something else (perhaps your emotional eating increased around the same time you started taking Prozac?), and going off Prozac might not solve anything.

Last edited by raccoon; 07-11-2010 at 04:50 PM.
raccoon is offline   Reply With Quote
Old 07-16-2010, 10:39 AM   #12
Senior Member
 
vixxi's Avatar
 
Join Date: Mar 2009
Location: Canada
Posts: 256

S/C/G: 211/178/150 LW:161

Height: 5'6

Default

I've stopped taking the Prozac, thanks for the responses ladies! I've heard varied things from doctor's, some saying it's weight neutral, others, like my Primary, said its common for a woman to gain 30, 40, 50 lbs! I was on a high dose, 80 mg and I've also heard that being on a high dose has a lot to do with how much weight you pack on and how fast. I was on Paxil also after the Prozac, my new doctor told me it isn't a problem with weight gain, but just yesterday after seeing a Psychiatrist, she told me Paxil is of the worst! Sooo, long story short, we all react differently! I don't know whats up with all these doctor's! Everyone is telling me something different!! LOL The psychiatrist I went to yesterday just prescribed me Lamictal, it's a mood stabalizer and she *says* it doesn't cause weight gain, so we'll see!
__________________
.

One for every 5lbs!!

vixxi is offline   Reply With Quote
Reply

Similar Threads
Thread Thread Starter Forum Replies Last Post
Weekly Chat - October 22nd - 28th Leenie Depression and Weight Issues 19 10-28-2007 06:30 PM
New Drug - now THIS sounds interesting!! MrsJim Does it Work? 47 03-30-2007 02:37 PM


Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are On
Pingbacks are On
Refbacks are Off



All times are GMT -4. The time now is 08:48 PM.



Search Engine Optimization by vBSEO 3.3.2